Knowing the signs of heroin use could save someone’s life. Today, with nearly 1 million heroin users in the U.S., we thought it might be a good idea to post about the key signs of someone using heroin. Recognizing the signs and symptoms could literally be a matter of life and death. Knowing exactly what you’re look for is key.
The idea of using the signs of heroin use to “catch” someone who is using heroin, is to get them help, before it’s too late. 64 people die from a opioid overdose every day in the U.S.
- Among the more than 64,000 drug overdose deaths estimated in 2016
The reality of heroin use in America today is no secret. The country is literally in the midst of a heroin epidemic. Statistically speaking fatal overdoses kill more people now than car accidents. Amidst this epidemic is the striking fact that opioids, heroin and prescription painkillers, account for more than six out of every 10 drug deaths.
Deaths from drug overdoses have jumped in nearly every county across the United States, driven largely by an explosion in addiction to prescription painkillers and heroin. For anyone who might feel untouched by the rise in opioid addiction, consider this statistic, reported earlier this year by The New York Times;
- The number of these deaths reached 52,404 people in 2015, or the equivalent of about 145 Americans every day.
10 Signs of Heroin Use
When trying to determine whether someone is using heroin knowing what heroin looks like, the methods of heroin use and the most common paraphernalia are 3 important key factors.
Heroin, once ingested in any way, gets users intoxicated immediately. Some of the physical manifestations this “high” include the following:
- Dilated pupils
- Red spots – “needle tracks”
- Flushed skin
- Dry mouth
- Nodding in & out of sleep
- Slow breathing
- Runny nose
- Slurred speech
- Sleepy eyes
Due to the nature of heroin addiction, its affect on the brain’s chemical makeup, as well as the physical toll it takes on an individual, users will do their very best to mask a dependency on the drug. Beyond stumbling upon a loved one or friend actually engaged in abusing heroin, it’s important to have a well-rounded understanding of the drug itself, the tools or paraphernalia involved and it’s effect individuals.
Forms Of Heroin
An often overlooked factor when looking for heroin use is the packaging the drug comes in, small baggies, tinfoil, cut and folded pieces of paper that might be incidentally discarded in trashcans.
- Heroin Powder -Heroin can come in the form of a powdery or crumbly substance, in colors ranging from off-white to brown.
- Black-Tar Heroin –Black tar heroin is the exception in that it is nearly black and instead of being in powder form, it is sticky to the touch.
Paraphernalia – A Dead Giveaway
Perhaps the most obvious clue to whether or not someone is actually using heroin are the various tools and apparatus used in the preparation and usage of heroin. The three most common methods of using heroin are snorting, smoking and injecting it. Each method involves paraphernalia to use heroin;
- Glass or metal pipes – These type of pipes are used to smoking heroin in various ways
- Straws cut in half – Look for plastic straws cut in half or quarters laying around or in the garbage
- rolled up bills – Easily hidden objects that can used to snort heroin in powder form. Look for any small amount of residue on the tip of keys
- Hypodermic needles are needed in order to inject heroin. Things to heat the heroin down into liquid form.
Things Used to “cook” Heroin (heat up and mix with liquid)
- metal bottle caps
- rubber tubing
Regular or long-term use of heroin will manifest in users physically because the chemical drive to avoid withdrawal and get the drug trumps everything else, including eating or basic levels of hygiene. Some of the signs of long-term use include:
- Skin Infections
- Intravenous heroin use causes havoc on the the user’s skin.
- Long-sleeve shirts
- constantly wearing long sleeve shirts, even in the midst of summer heat, in effort to hide needle marks, called “tracks,” on the arm
- weak immunity system
- Heroin use takes a very heavy toll on the user’s overall health and immune system.
- Vomiting or regular complaints of nausea
Looking for signs of heroin use can be directed at how the heroin was “cut”. This list of “normal” household items may indicate the use of heroin. Of all the items on the list, baby laxative may trigger the most telling sign, diarrhea. Heroin has always reduced, or “cut” first, with some other substance, including;
- baby laxative
- powdered milk
How to Try and Help
The likelihood of fatal overdose on heroin is incredibly high. Users that get help or abstain from using heroin for a period of time commonly relapse and use the same amount of the drug as they did before stopping. Having lost their tolerance to the opiate, their cardiovascular system shuts down and they cease breathing. Moreover, heroin users have no idea as to the purity or makeup of the substance they’re ingesting.
In June 2016, at Yale-New Haven Hospital, healthcare workers treated more than 20 cases of overdose due to “an as of yet unknown synthetic opioid,” writes The New Haven Register. This most recent event is by no means an anomaly. Hospitals in communities all over the U.S. are experiencing similar situations.
While state and federal legislators hem and haw over what direction or action to take, law enforcement officials, civic and neighborhood leaders are learning to watch for the signs of heroin use so they can promote compassion, understanding and most of all help others seek treatment. The responsibility to care for our families, friends and neighbors has therefore fallen to local communities who must, at the very least, understand and recognize the signs of heroin use as early as they become visible.
Give us your feedback about this page, here